MN public safety officials warn of counterfeit opioids with high fentanyl content
Mar 09, 2019 05:56AM
● By Editor
State officials say pills containing fentanyl are linked to an overdose in Minnesota. Courtesy of Minnesota Department of Public Safety
Public safety officials say fentanyl pills disguised as oxycodone have turned up in Minnesota, and may have caused the death of someone in the state for the first time.
38-year-old Beth Leann Roulet died Tuesday in Mankato after taking the powerful painkiller, according to the Blue Earth County Sheriff's Office. At the scene, investigators found blue pills with the letter "M" on one side, and the number 30 on the other.
Illegal drugs laced with fentanyl are common, but Lt. Jeff Wersal with the sheriff's office said this is the first time he's come across pills that contain only fentanyl, a potent synthetic opioid.
"The reason they do this is because oxycodone is extremely valuable, up to $25 or $35 a pill," said Wersal, who also leads the Minnesota River Valley Drug Task Force. "And you can make fentanyl really cheap, and if you make it into an oxycodone pill to disguise it as one, you can sell it at the oxycodone price."
Investigators say the pills have been connected to overdose deaths across the country and are believed to originate in Mexico.
"Counterfeit opioid drugs are designed to look like the real thing. Your supplier has no idea which dose would kill you, and neither will you. There is no safe dose," said Drew Evans, superintendent of the Minnesota Bureau of Criminal Apprehension.
Roulet's death is still being investigated.